Xanax is part of a class of medications called benzodiazepines. Alprazolam (Xanax) is used to treat anxiety and panic disorder. But people also take it for sleeplessness, premenstrual disorder, and depression. Taking too much Xanax or mixing it with other drugs can increase the risk of overdose. By the end of 2018, Xanax was the 37th most commonly prescribed medication in the United States. The tranquil and calming effect of the drug affects the central nervous system to prevent chemical imbalances that cause people to feel anxious or nervous. Despite these benefits and the fact that Xanax is highly effective, Xanax can be extremely addictive. For this reason, Xanax is a Schedule IV controlled substance. Even regularly taking the drug as prescribed can develop tolerance and dependence, which means a person would need a larger dose of Xanax to experience the same effects.
Can You Overdose on Xanax?
Xanax overdose is very much possible, especially when you mix the drug with other CNS depressants. An overdose can occur if you take too much of the drug or mix the medication with other substances. An unintentional overdose occurs when someone mixes Xanax with alcohol or other drugs. However, some people may combine these substances to harm themselves intentionally. [box type=”info”] Suicide Prevention If you know someone at risk of self-harm, suicide, or hurting another person, please remember:
- Try to talk to them and ask: “Are you considering suicide?”
- Listen to the person without judgment and see if you can help.
- Call 911 or your local emergency number immediately.
- Text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Do your best to remove any weapons, medications, or harmful objects around.
If you or someone you know is having suicidal thoughts, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours per day at 800-273-8255. During a crisis, people who are hard of hearing can also call 800-799-4889.[/box]
Understanding Xanax Prescription Dosages
While some people can find Xanax on the streets, most people still find it through a prescription, family member, or friend. The average Xanax prescription is about 0.25 to 0.5 milligrams (mg) per day. Usually, this amount is divided into three doses throughout the day. Depending on your symptoms and progress, your doctor can increase your dose to help you manage your symptoms better. In some cases, your prescribed dosage may be as high as 10 mg per day. Xanax comes in different dosage forms and presentations that will affect your risk of overdose:
- Oral concentrate: available at a concentration of 1 mg for every 1mL of liquid
- Orally disintegrating tablets: available at doses of 0.25 mg, 0.5 mg, 1 mg, and 2 mg
- Short-acting tablets: available at doses of 0.25 mg, 0.5 mg, 1 mg, and 2 mg
- Long-acting tablets: at doses of 0.5 mg, 1 mg, 2 mg, and 3 mg
The type of tablet you take will determine how long Xanax stays in your body and how long it takes to exit your system entirely.
What’s the Lethal Dosage?
The amount that could lead to an overdose will vary from person to person. It depends on factors like your weight, age, metabolism, pre-existing conditions, and if you took other drugs or alcohol with Xanax. In a clinical study in rats, the lethal dosage ranged from 331 to 2,171 mg per kilogram of body weight. This means a person would need to take several thousand times the maximum prescribed dose to overdose fatally. However, the results of animal studies don’t always translate directly to human specifications. Overdose is possible at any dose higher than your prescribed amount.
[interact id=”5fb3f7135aec9b001621ea66″ type=”quiz” mobile=”false” w=”800″ h=”800″]
How Xanax Interacts With Other Medications
In most cases, Xanax overdose is the result of the use of other drugs or alcohol. Your body clears Xanax through different pathways. Medications that inhibit these pathways make it harder for your body to break down Xanax and increase your overdosing risk. Some of these medications include:
- Antifungal drugs
- Muscle relaxants
In addition to these, some over-the-counter medications, vitamins, and other nutritional supplements can also interact with Xanax. It’s important to talk to your doctor about any other supplements or medications you’re taking while using Xanax.
Signs of a Xanax Overdose
Overdosing on Xanax and other benzodiazepines can cause mild to severe symptoms, and in some cases, death. Symptoms of Xanax overdose will vary depending on how much drug you took, your body chemistry, and if you took other substances simultaneously. Mild symptoms include:
- Uncontrolled muscle movements
- Poor coordination
- Slurred speech
- Slow reflexes
- Rapid heartbeat
Severe symptoms include:
- Chest pain
- Difficulty breathing
- Abnormal heart rhythm
If you or someone you know is experiencing any of these symptoms, seek emergency medical assistance immediately.
Common Xanax Side Effects
It’s important to note that Xanax can also cause some mild side effects at low dosages, as with most medications. These effects are mild and will go away within a few days or weeks. If you or someone you know experiences these symptoms while taking your prescribed dose, it doesn’t mean you’ve overdosed. The most common Xanax side effects include:
- Blurred vision
- Trouble sleeping
Still, if you experience any of these side effects, talk to your doctor to see if you should try a lower dosage or switch medications.
How to Respond If You Suspect an Overdose
If you believe someone is experiencing an overdose, or if you might be overdosing, seek emergency medical care immediately. Don’t wait for any symptoms to get more severe. In the United States, you can reach the National Poison Control Center at 1-800-222-1222 and wait for further instructions. They also have an online tool, webPOISONCONTROL, where you can receive step-by-step guidance on dealing with an overdose. If, at any point, your symptoms become severe, call 911 immediately. Do your best to remain calm and keep your body cool while waiting for the emergency team to arrive. Don’t try to make yourself throw up; this could make things worse and increase your chances of choking. If you’re with someone who appears to be overdosing, try to keep them awake and alert until emergency help arrives. If they’re unconscious, are having a seizure, or have trouble breathing, do your best to get them to a hospital or get an ambulance as soon as possible.
Xanax Overdose Treatment
A Xanax overdose needs emergency treatment at a hospital. While en route, the medical personnel may give you activated charcoal to start the detox process and alleviate some of the symptoms. At the hospital or emergency room, doctors may pump your stomach to help remove any remaining medication. They may also administer flumazenil, a benzodiazepine antagonist that can help reverse the effects of Xanax. Once your symptoms have subsided and you’re stable, intravenous fluids can help replenish essential nutrients and prevent dehydration. Most likely, you’ll remain in the hospital for observation. Depending on the circumstances around your overdose, the medical team and emergency personnel may organize an intervention if they suspect substance abuse.
A Xanax overdose is often a wake-up call to many. You can recover from your addiction with the help of a comprehensive rehabilitation program. Lighthouse Recovery Institute has helped countless men and women take back their lives from substance use disorders. Xanax should be taken under medical supervision. You should never take more than your prescribed dose. If you ever feel like Xanax isn’t helping with your symptoms anymore, talk to your doctor about it. Even if you use Xanax as prescribed, you can fall addicted to this medication. Don’t hesitate to reach out to a healthcare professional or an addiction specialist if you notice any signs of tolerance and addiction. We can help you fight addiction and start your recovery journey today.